Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Improbability of collisions in Newtonian gravitational systems. II


Author: Donald G. Saari
Journal: Trans. Amer. Math. Soc. 181 (1973), 351-368
MSC: Primary 70.28
DOI: https://doi.org/10.1090/S0002-9947-1973-0321386-0
MathSciNet review: 0321386
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the set of initial conditions leading to collision in the inverse square force law has measure zero. For the inverse $ q$ force law the behavior of binary collisions for $ 1 < q < 3$ and the behavior of any collision for $ q = 1$ is developed. This information is used to show that collisions are improbable in the inverse $ q$ force law where $ q < 17/7$ and that binary collisions are improbable for $ q < 3$.


References [Enhancements On Off] (What's this?)

  • [1] J. E. Littlewood, Some problems in real and complex analysis, Heath, Lexington, Mass., 1968. MR 39 #5777. MR 0244463 (39:5777)
  • [2] H. Pollard and D. G. Saari, Singularities of the $ n$-body problem. I, Arch. Rational Mech. Anal. 30 (1968), 263-269. MR 37 #7118. MR 0231565 (37:7118)
  • [3] D. G. Saari, Expanding gravitational systems, Trans. Amer. Math. Soc. 156 (1971), 219-240. MR 43 #1482. MR 0275729 (43:1482)
  • [4] -, Improbability of collisions in Newtonian gravitational systems, Trans. Amer. Math. Soc. 162 (1971), 267-271. MR 0295648 (45:4714)
  • [5] -, Erratum to ``Improbability of collisions in Newtonian gravitational systems", Trans. Amer. Math. Soc. 168 (1972), 521.
  • [6] C. L. Siegel, Der Dreierstoss, Ann. of Math. (2) 42 (1941), 127-168. MR 2, 263. MR 0003736 (2:263b)
  • [7] S. Smale, Topology and mechanics. II. The planar $ n$-body problem, Invent. Math. 11 (1970), 45-64. MR 0321138 (47:9671)
  • [8] H. Sperling, On the real singularities of the $ n$-body problem, J. Reine Angew. Math. 245 (1970), 15-40. MR 0290630 (44:7810)
  • [9] A. Wintner, The analytical foundations of celestial mechanics, Princeton Math. Series, Vol. 5, Princeton Univ. Press, Princeton, N. J., 1941. MR 3, 215. MR 0005824 (3:215b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 70.28

Retrieve articles in all journals with MSC: 70.28


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0321386-0
Keywords: $ n$-body problem, gravitational systems, collision, measure preserving, singularities, celestial mechanics
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society